Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Cheyenne, WY

July 23, 2008Sioux County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jul 23, 2008, 6:18 PM MDT for Sioux County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2008, 6:18 PM MDT (00:18 UTC)
Expired
Jul 23, 2008, 9:29 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 147 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:25 PM MDTFLASH FLOOD5 N Mitchell, NEWATER WAS REPORTED FLOWING OVER HIGHWAY 29 NEAR THE SCOTTS BLUFF AND SIOUX COUNTY LINE. THE FLOODING WAS OCCURRING WITHIN THE SPOTTEDTAIL CREEK DRAINAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 240018
FFWCYS
NEC165-240415-
/O.NEW.KCYS.FF.W.0016.080724T0018Z-080724T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 1015 PM MDT

* AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  HAS ESTIMATED 4 TO 5 INCHES HAS FALLEN IN THE DRY SPOTTEDTAIL      
  CREEK DRAINAGE IN SOUTHERN SIOUX COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT EDNA 
  AND AREAS NORTH OF RATTLESNAKE HILL.

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH WILL BE POSSIBLE 
THROUGH 8 PM MDT IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF
STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING
AREAS ALONG THE BANKS OF STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT
1-800-269-6220.

LAT...LON 4240 10395 4239 10359 4201 10359 4201 10394

$$

HAHN
2 follow-up statements
000
WGUS75 KCYS 240152
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
752 PM MDT WED JUL 23 2008

NEC165-240415-
/O.CON.KCYS.FF.W.0016.000000T0000Z-080724T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIOUX NE-
752 PM MDT WED JUL 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
SOUTHERN SIOUX COUNTY...

AT 746 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RUNOFF FROM 
AN EARLIER THUNDERSTORM WAS PRODUCING LOCALIZED FLASH FLOODING ALONG 
THE DRY SPOTTEDTAIL CREEK DRAINAGE NEAR HIGHWAY 29 IN SOUTHERN SIOUX 
COUNTY.

MOTORISTS TRAVELING HIGHWAY 29 BETWEEN MITCHELL AND AGATE SHOULD BE 
PREPARED FOR THIS AREA OF FLASH FLOODING IN SOUTHERN SIOUX COUNTY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4240 10395 4239 10359 4201 10359 4201 10394

$$

HAHN
000
WGUS75 KCYS 240329
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
929 PM MDT WED JUL 23 2008

NEC165-240331-
/O.CAN.KCYS.FF.W.0016.000000T0000Z-080724T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIOUX NE-
929 PM MDT WED JUL 23 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN SIOUX
COUNTY...

LOCALIZED FLOODING THAT OCCURRED EARLIER THIS EVENING ALONG HIGHWAY 
29 IN SOUTHERN SIOUX COUNTY HAS COME TO AN END. NO ADDITIONAL 
FLOODING HAS BEEN OBSERVED IN THE WARNED AREA. THEREFORE THE WARNING 
HAS BEEN CANCELLED.

LAT...LON 4240 10395 4239 10359 4201 10359 4201 10394

$$

HAHN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:15 PM MDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 23, 1:15 PM MDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT WED JUL 23 2008

.SHORT TERM...TONIGHT THRU THU NIGHT...MOIST AIRMASS REMAINS IN
PLACE OVER MUCH OF FAR SE WY INTO THE NEB PNHNDL.  HEATING HAS BEEN
SLOWED SOME IN THE PNHNDL DUE TO MRNG CLDS...BUT MOST AREAS GETTING
GOOD SUNSHINE AT MIDDAY.  LOW LEVEL CONVERGENCE ZONE HAS SHIFTED E
TO ALONG THE CWA BORDER FROM CDR-SNY.  MOISTURE PLUME IN MID LEVELS
HAS REMAINED OVER SE WY INTO THE PNHNDL...WITH FIRST BATCH OF STORMS
GOING UP IN THIS BAND OFF THE NRN CO MTNS/FOOTHILLS AND MOVING
GENERALLY ENE.  CAP WILL BREAK IN THE PNHNDL LATER THIS AFTN AND
EXPECT A BOX OVER MAINLY ERN PARTS OF THE AREA.  WATER VAPOR
SATELLITE PICTURES SHOW A WEAK FTR OVER UT AT MIDDAY MOVG NE.  FTR
APPEARS TO BE ASSOCD WITH A WEAK JET STREAK ON THE EAST SIDE OF THE
PAC NW UPPER TROF WHICH IS COMING ASHORE.  MODELS CONT TO SHOW
STORMS BREAKING OUT OVER WRN/NRN SXNS OF THE AREA LATER THIS
AFTERNOON AND OVERNIGHT DUE TO THIS FTR.  CONSIDERED A FLASH FLOOD
WATCH BUT LOOKS LIKE THE FLOW ALOFT ESPECIALLY OVER CNTRL/NRN SXNS
HAS INCREASED QUITE A BIT SINCE YDA IN WAKE OF UPPER TROF THAT MOVED
THRU OVERNIGHT MAINLY TO OUR N.  STORMS WILL BE SLOWEST MOVING IN
THE SOUTHEAST QTR OF THE AREA.  AFTER TONIGHTS STORMS...EXPECT
ANOTHER ROUND OF STORMS FOR THU...ALTHO MAY NOT BE QUITE AS WDSPRD
AS THE LAST FEW NIGHTS.  LOW LEVEL MSTR REMAINS IN PLACE AND IN FACT
MAY BE SPRDG WWD ON ENE WINDS THU AFTN INTO THE LARAMIE RANGE
FOOTHILLS.  MODELS AGAIN CONSISTENT ON SHOWING SOME LINGERING SHWRS
OR STORMS LATE INTO THE NIGHT ON THU MAINLY NERN PART OF AREA.
WITH DECENT HEATING IN THE MORNING THRU EARLY AFTERNOON...TEMPS ON
THU SHOULD BE SIMILAR TO TODAY...STILL ON THE WARM-HOT SIDE.

.LONG TERM...FRIDAY THROUGH WEDNESDAY....THE LONGWAVE RIDGE WILL
BEGIN TO STRENGTHEN ON FRIDAY...BUT NOT ENOUGH TO QUASH THE
INSTABILITY THAT WILL BE BROUGHT ON BY SURFACE HEATING...ALONG WITH
BOTH UPSLOPE AND MONSOONAL MOISTURE. SCATTERED STORMS ARE A GOOD BET
THAT AFTERNOON. SATURDAY SHOULD SEE MORE OF THE SAME ONLY WARMER.
BY SUNDAY THE MID AND UPPER LEVELS WILL BE WARM ENOUGH TO CAP MOST
ACTIVITY...SO HAVE LOWERED POPS TO ONLY SLIGHT CHANCE. MODELS
REMAIN ALIGNED...EVEN ENSEMBLE MEMBERS ARE NARROWLY SPREAD...THROUGH
THE LONG TERM. HIGH CONFIDENCE IN FURTHER BUILDING WESTERN CONUS
RIDGE THAT WILL MAKE THE 90S DEGREE MARK LIKELY ALL NEXT WEEK IN
CHEYENNE...WITH TRIPLE DIGITS LIKELY IN PORTIONS OF THE PANHANDLE.
ISOLATED STORMS WILL DEPEND ON RIPPLES IN THE FLOW...SO HAVE
INCLUDED SLIGHT CHANCE EACH DAY.

&&

.AVIATION...BRIEF MVFR VSBYS IN STGR TSTMS MAINLY OVER THE PNHNDL
THIS EVENG...WITH SOME PTCHY MVFR CIGS FORMING LATE TONIGHT AND
LINGERING EARLY THU MRNG AGAIN MAINLY AFFECTING CDR...BFF AND SNY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

LONG TERM....SOWKO
Hazardous weather outlook, Jul 23, 9:40 AM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
940 AM MDT WED JUL 23 2008

NEZ001>003-019>021-054-055-WYZ059-060-067>070-241045-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
940 AM MDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TO THE EAST OF THE LARAMIE
RANGE THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING.  A FEW OF
THE STORMS COULD BECOME STRONG AND PRODUCE LARGE HAIL...WIND GUSTS
TO 60 MPH...HEAVY RAIN AND DEADLY LIGHTNING.  AREAS MOST LIKELY TO
SEE THE STRONGER STORMS WOULD BE THE CENTRAL AND NORTHERN PARTS OF
THE AREA...OR GENERALLY NORTH OF A LINE FROM BRIDGEPORT NEBRASKA TO
CHUGWATER WYOMING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER THE
AREA EACH DAY.  SOME OF THE STORMS COULD AGAIN PRODUCE SEVERE
WEATHER ON THURSDAY.  SEVERE STORMS ARE LESS LIKELY FRIDAY THROUGH
TUESDAY...BUT THOSE THAT FORM WILL PRODUCE HEAVY RAIN...GUSTY WINDS
AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>066-241045-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
940 AM MDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL WYOMING
THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING.  THE STORMS ARE
NOT EXPECTED TO BE SEVERE...BUT MODERATE RAINFALL...SMALL HAIL AND
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE
OVER THE AREA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 23, 1:50 PM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
150 PM MDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             8 W CHUGWATER           41.76N 104.98W
07/22/2008  E1.00 INCH       PLATTE             WY   PUBLIC

            PEA TO LARGE MARBLE WITH A FEW QUARTER SIZED STONES.

0455 PM     FLASH FLOOD      5 SE CHUGWATER          41.70N 104.75W
07/22/2008                   PLATTE             WY   PUBLIC

            FLASH FLOODING, MEADOWS FLOODED AND FENCES WASHED OUT.

0500 PM     TSTM WND DMG     3 NE SCOTTSBLUFF        41.90N 103.62W
07/22/2008                   SCOTTS BLUFF       NE   TRAINED SPOTTER

            30FT X 80FT STORAGE BUILDNG LOST ROOF. 60FT LONG WOOD
            FENCE DOWN. COTTONWOOD TREE FELL INTO HOUSE.80MPH GUST
            MEASURED BY DAVIS EQUIPMENT. 1.70 INCHES OF RAIN.LOTS OF
            FLOODED AREAS.

0515 PM     FLASH FLOOD      SCOTTSBLUFF             41.87N 103.66W
07/22/2008                   SCOTTS BLUFF       NE   EMERGENCY MNGR

            9 HOMES IN WINTER CREEK ESTATES WITH FLOOD DAMAGE.

0523 PM     TSTM WND DMG     3 E SCOTTSBLUFF         41.87N 103.60W
07/22/2008                   SCOTTS BLUFF       NE   EMERGENCY MNGR

            TREES AND FENCE POSTS BLOWN DOWN ALONG NORTH AIRPORT
            ROAD/COUNTY 25.

0528 PM     TSTM WND GST     SCOTTSBLUFF             41.87N 103.66W
07/22/2008  M79.00 MPH       SCOTTS BLUFF       NE   ASOS

            OTHER GUSTS AT THE AIRPORT WERE 64 MPH AT 2323Z...70 MPH
            AT 2340Z. POLICE IN SCOTTSBLUFF REPORTED TREES DOWN WITH
            MANY FLOODING ISSUES AROUND THE AREA. AT 626 PM A COOP
            OBSERVER 5MI NE OF SCOTTSBLUFF REPORTED CROPS STRIPPED BY
            HAIL BUT DID NOT KNOW HAIL SIZE. WND BLEW AWAY A SMALL
            BUILDING THAT WAS NOT ANCHORED DOWN. HE HAD SOME ROOF
            DAMAGE, SOME TREES DOWN, AND POWER POLES DOWN. 5 HUGE
            TREES DOWNED, TAKING OUT POWER POLES LOCATED ON NORTH
            SUGAR FACTORY ROAD, 12TH AVE, SPRUCE AND EVERGREEN DR.

0535 PM     HAIL             6 NW HEMINGFORD         42.38N 103.16W
07/22/2008  E0.88 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            MARBLE TO NICKEL SIZED HAIL, 1.3 INCHES OF RAIN. WATER
            WAS RUNNING THROUGH THE CANYONS IN THE AREA.

0545 PM     HEAVY RAIN       2 NE HEMINGFORD         42.34N 103.05W
07/22/2008  M0.75 INCH       BOX BUTTE          NE   CO-OP OBSERVER

            NO HAIL WITH TSTMS.

0600 PM     HAIL             12 NW HEMINGFORD        42.44N 103.24W
07/22/2008  E0.88 INCH       DAWES              NE   PUBLIC

            STRONG WINDS, 1.75 INCHES OF RAINFALL. HAIL CHEWED UP
            CROPS BAD.

0720 PM     HAIL             BAYARD                  41.76N 103.32W
07/22/2008  M1.25 INCH       MORRILL            NE   PUBLIC

0727 PM     HAIL             BAYARD                  41.76N 103.32W
07/22/2008  M1.25 INCH       MORRILL            NE   PUBLIC

            SOME MARBLE SIZED.

0728 PM     HAIL             BAYARD                  41.76N 103.32W
07/22/2008  M0.75 INCH       MORRILL            NE   PUBLIC

            HEAVY RAIN.

0741 PM     HAIL             BRIDGEPORT              41.67N 103.10W
07/22/2008  M1.75 INCH       MORRILL            NE   FIRE DEPT/RESCUE

            SOME NICKLE SIZED. WATCHING DITCHES WITH HIGH WATER.

0745 PM     LIGHTNING        2 SE BAYARD             41.74N 103.30W
07/22/2008                   MORRILL            NE   PUBLIC

            GRASS FIRE STARTED BY LIGHTNING STRIKE NEAR MCGREW.

0750 PM     FLASH FLOOD      BRIDGEPORT              41.67N 103.10W
07/22/2008                   MORRILL            NE   LAW ENFORCEMENT

            LOCAL PD CALLED TO REPORT FLOODING ON MANY AREA ROADS.

0803 PM     FLASH FLOOD      3 ENE SCOTTSBLUFF       41.88N 103.61W
07/22/2008                   SCOTTS BLUFF       NE   TRAINED SPOTTER

            COUNTY ROADS J,K AND 24 FLOODED. WATER DAMAGE WASHED OUT
            ROADS - ESTIMATED 20K TO REPAIR. HOMES IN THAT AREA WITH
            FLOODED BASEMENTS. AFFECTED AREA IS APPX 3.4 MI NORTH AND
            EAST OF SCOTTSBLUFF AND COVERS APPX 6 MILES.

0845 PM     HEAVY RAIN       11 WNW HARRISBURG       41.61N 103.94W
07/22/2008  E3.00 INCH       BANNER             NE   PUBLIC

0845 PM     TSTM WND DMG     11 WNW HARRISBURG       41.61N 103.94W
07/22/2008                   BANNER             NE   PUBLIC

            LARGE TREE AND LARGE SECTION OF LIVING WIND BREAK BLOWN
            DOWN.

&&

AAH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:03 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux42 min
Jul 23, 8:32 PM MDTSevere Thunderstorm WarningCYSDawes43 min

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.